Hail, Crook
- When
- July 22, 2:30 PM MST to 2:40 PM MST
- Where
- Crook County, 5.77 mi NW of Oshoto
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.649, -104.996
A supercell thunderstorm became severe over western Crook County and tracked southeastward into western South Dakota. The storm produced great quantities of quarter size hail and wind gusts to 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A supercell thunderstorm became severe over western Crook County and tracked southeastward into western South Dakota. The storm produced great quantities of quarter size hail and wind gusts to 60 mph. Over an inch of rain fell in less than hour in some areas. The runoff, combined with the large hail, produced flooding around Sundance.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 22, 1:21 PM MST, 1 hour 9 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 221 PM MDT TUE JUL 22 2014 .SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT ISSUED AT 154 PM MDT TUE JUL 22 2014 LATEST SFC ANALYSIS SHOW HIGH PRESSURE OVER THE CENTRAL DAKOTAS/NEBRASKA WITH SOUTHERLY RETURN FLOW ALONG THE WESTERN EDGE OF THE SFC HIGH OVER NERN WY AND FAR WRN SD. VIS SAT IMAGE SHOWS CU DEVELOPING ALONG THE CONVERGENCE ZONE OVER THE HIGHER ELEVATIONS OF THE BLACK HILLS AND ANOTHER N-S ORIENTED LINE OF DEVELOPING CU OVER CAMPBELL COUNTY WY. NAM IS SHOWING A BAND OF 1500-2000J/KG SB CAPE EXTENDING FROM SC MT THROUGH NERN WY AND THE BLKHLS AND INTO SWRN AND SC SD. IT LOOKS LIKE THE CAPPING INVERSION WILL SOON ERODE OVER PARTS OF NERN WY...NWRN SD AND THE BLKHLS SO EXPECT CONVECTION TO DEVELOP OVER THOSE AREAS AFT 21Z. 0-6KM SHEAR WILL INCREASE DURING THE LATE AFTN AS 40KT MID-LEVEL NORTHWESTERLY WINDS COMBINE WITH 10KT EAST/SOUTHEAST BOUNDARY LAYER FLOW. MESO MODELS INDICATE A FEW SUPERCELLS WILL DEVELOP ALONG THE LOW LEVEL CONVERGENCE AREAS BY LATE AFTERNOON...TRACKING SOUTHEASTWARD DURING THE EVENING. LARGE HAIL WILL BE THE MAIN THREAT...BUT AS STORMS COLLAPSE DAMAGING WINDS POSSIBLE. OVERNIGHT...UPPER LEVEL RIDGE CONTINUES TO BUILD OVER CWA WITH DRY WEATHER EXPECTED AFT MIDNIGHT. LOWS NEAR GUIDANCE. WEDNESDAY...UPPER/THERMAL RIDGE WILL BE LOCATED OVER THE NORTHERN PLAINS WITH A LEE SIDE SFC TROUGH AND AN UPPER SHORTWAVE APPROACHING DURING THE PERIOD OF PEAK HEATING IN THE AFTERNOON. LOW LEVEL SOUTHEASTERLY FLOW WILL INCREASE THE 0-6KM BULK SHEAR. ISOLATED SEVERE TSRA ARE EXPECTED. PERSISTENT MOISTURE CONVERGENCE WILL BE LOCATED ALONG EASTERN SLOPES OF BLACK HILLS AND SUPERCELL FORECAST MOVEMENT OVER THAT AREA WILL BE LESS THAN 10KTS BY 00Z. MODELS INDICATE PRECIPITABLE WATER VALUES WILL BE 150 PERCENT OF NORMAL. LOCALIZED HEAVY RAIN/FLASH FLOODING MAY BE POSSIBLE. TEMPERATURES WILL WARM UP ON WEDNESDAY...AND COULD BE QUITE WARM WEDNESDAY NIGHT GIVEN 30-40KT LOW LEVEL JET. && .LONG TERM...THURSDAY THROUGH TUESDAY ISSUED AT 154 PM MDT TUE JUL 22 2014 UPPER-LEVEL RIDGE WILL REMAIN OVER THE ROCKIES AND HIGH PLAINS DURING THE LATTER PART OF THE WEEK...WITH VERY WARM CONDITIONS PERSISTING. WEAK SHORTWAVE ENERGY WILL CONTINUE TO ROTATE AROUND THE RIDGE AND BRING ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS THURSDAY AFTERNOON INTO THURSDAY NIGHT. A FEW STRONG TO SEVERE STORMS LOOK POSSIBLE AGAIN. A STRONG SHORTWAVE TROF WILL THEN SLIDE SOUTHEAST ACROSS SOUTH CENTRAL CANADA...WITH WEAKER ENERGY CROSSING THE NORTHERN PLAINS FRIDAY NIGHT AND SATURDAY. THIS WILL BRING ANOTHER CHANCE OF SHOWERS AND STORMS TO THE AREA. AS THE SHORTWAVE TROF SLIDES EAST...THE UPPER RIDGE WILL RETROGRADE WEST...BRINGING PREDOMINANTLY NORTHWEST UPPER FLOW TO THE NORTHERN PLAINS. THIS WILL RESULT IN COOLER TEMPERATURES FOR THE REST OF THE EXTENDED PERIOD...ALONG WITH MAINLY DRY CONDITIONS. && .AVIATION...FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY ISSUED AT 154 PM MDT TUE JUL 22 2014 MOSTLY VFR CONDITIONS ARE EXPECTED THROUGH THE FORECAST PERIOD. THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE AREA FROM MID AFTERNOON THROUGH LATE TONIGHT. SOME THUNDERSTORMS MAY BE SEVERE LATE THIS AFTERNOON AND INTO THIS EVENING. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...10 LONG TERM...26 AVIATION...26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 432 AM MDT TUE JUL 22 2014 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-231400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 432 AM MDT (532 AM CDT) TUE JUL 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY THIS AFTERNOON AND EARLY THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA THIS AFTERNOON AND EARLY THIS EVENING. LARGE HAIL WILL BE THE MAIN THREAT...BUT DAMAGING WINDS CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR WEDNESDAY AFTERNOON AND NIGHT AND THEN AGAIN THURSDAY AFTERNOON AND NIGHT. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND EVENING OVER NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THURSDAY AFTERNOON AND EVENING OVER NORTHWEST SOUTH DAKOTA. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT. IN ADDITION...LOCALLY HEAVY RAIN FROM SLOW MOVING THUNDERSTORMS IS POSSIBLE IN AND NEAR THE BLACK HILLS WEDNESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
The Rapid City radar (KUDX), 182 km away, was scanning. The volume nearest the first event began at 21:29 UTC.
7 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Hail covered the ground.
Golf ball size hail damaged siding and shingles and 50 mph wind gusts blew down trees and limbs.
Runoff from heavy rain flooded several county roads, including Miller Creek Road and Warren Peak Road. Street flooding was reported in Sundance.
Combination of wind and nickel size hail broke a window.
Wind gusts were estimated at 60 mph at the visitors' center.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527422, 527424, 527425, 527427, 527428, 527429, 527431, 532050, 527434, 527430.